MAUDE Adverse Event Report: TELEFLEX MEDICAL EZ-IO POWER DRIVER; NEEDLE, HYPODERMIC, SINGLE LU

TELEFLEX MEDICAL EZ-IO POWER DRIVER; NEEDLE, HYPODERMIC, SINGLE LU
Model Number IPN915667
Medical Device Problem Code Complete Loss of Power (4015)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/02/2023
Type of Reportable Event Malfunction
Event or Problem Description
Reported issue: driver battery stopped working in the middle of an insertion; insertion completed by manually.
 
Additional Manufacturer Narrative
Qn#(b)(4).The device has not been returned for investigation.Teleflex will continue to monitor and trend related events.
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).Ez-io driver 9058 (sn (b)(6)) was returned for evaluation.Upon receipt, the driver was visually inspected.Scratches were identified on the outer casing which is indicative of normal use from the trigger guard.When the trigger was pulled the driver was operable and a blinking red led light was displaying.The driver was then subjected to simulated saw bone insertions per driver ifu.This functional test is used to determine whether the returned device still has the capability to power a 45mm ez-io needle set into a medium and/or hard bone.The 45mm ez-io needle set is used because it represents the worst case scenario for io insertion.Two (2) sawbones with medium (50 lbs/ft3) and hard (102 lbs/ft3) hardness profiles with 3mm cortexes were used for the test.Each insertion was timed with a stopwatch while applying approximately 8 lbs.Of force on a weight scale.Approximately 5 to 8 lbs.Of force is necessary to penetrate bone.The driver experienced a complete stall during the second attempt in the hard saw bone testing at 8.44 seconds.The complaint has been confirmed.The driver was opened to test and record operating characteristics.Battery voltage measured at 17.16 dc volts without being activated.Battery voltage measured as 13.20 dc volts when button was activated and voltage reached a stable level.Stable defined as when whole numbers (e.G., 6 volts, 7 volts, etc.) stop changing (ignoring numbers after the decimal point).The measured voltage is slightly lower than the nominal specification of 18.2v for the battery pack upon release.This is expected after device use.The eeprom was parsed and the results reveal the charge count was 16,014,710 and the cycle count was 286.The recorded charge count supports a depleted battery as the charge count exceeded the maximum depletion value of 15,300,000 per ver0190 accel biotech firmware verification test report.The cycle count of 286 (trigger activations) is significant as it substantiates driver usage with considerations to bone density, average insertion time, storage, and frequency of testing.Additionally, one stall condition was recorded.The motor/gearbox assembly were connected to dc power supply and set to approximately 18v.When the trigger was pulled the motor and gear box were operable.A blinking red led light display was still observed.Testing confirms that the failure is related to battery depletion due to normal wear.A copy of the manufacturing dhr file was reviewed.No recorded results of m anufacturing issues or anomalies were reported.Two ifus will be referenced for this investigation.The ez-io driver ifu states, "as with any emergency medical device carrying a backup is strongly advised protocol", "ez-io power driver led will blink red when the trigger is activated and has only 10% of battery life remaining", and "purchase and replace the ez-io power driver when the red led begins blinking".The ez-io needle ifu states, "important: control patient movement prior to and during procedure.Squeeze trigger and apply gentle, steady pressure.Important: do not use excessive force.Note: if ez-io power driver stalls and ez-io needle set will not penetrate the bone, operator may be applying too much downward pressure to penetrate bone." a review of the device history record found that the driver passed all the release criteria.The device was released in 04/2014 and is approximately 9 years old.The complaint has been confirmed.Per functional testing and the eeprom data analysis, the failure is the result of battery depletion due to normal wear.No corrective/preventative actions will be assigned.The complaint has been confirmed.Per functional testing and the eeprom data analysis, the failure is the result of battery depletion due to normal wear.It should be noted that the driver operated as designed.Once the battery reaches a quantified low energy level, the red blinking light will activate signaling that the driver has approximately 10% energy reserve left.The ez-io driver ifu states, "as with any emergency medical device carrying a backup is strongly advised protocol", "ez-io power driver led will blink red when the trigger is activated and has only 10% of battery life remaining", and "purchase and replace the ez-io power driver when the red led begins blinking".Additionally, the ez-io needle ifu states, "important: control patient movement prior to and during procedure.Squeeze trigger and apply gentle, steady pressure.Important: do not use excessive force.Note: if ez-io power driver stalls and ez-io needle set will not penetrate the bone, operator may be applying too much downward pressure to penetrate bone.".A review of the device history record found that the driver passed all the release criteria.Therefore, the root cause is unintentional user error - normal wear.No further action is required.Teleflex will continue to monitor and trend on complaints of this nature.

Brand Name
EZ-IO POWER DRIVER
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LU
Manufacturer (Section D)
TELEFLEX MEDICAL
athlone
Manufacturer (Section G)
TELEFLEX MEDICAL
3015 carrington mill blvd
morrisville NC 27560
Manufacturer Contact
bryanna connelly
3015 carrington mill blvd
morrisville 27560
9194332672
MDR Report Key16649093
Report Number3011137372-2023-00065
Device Sequence Number5491329
Product Code FMI
UDI-Device Identifier10816000013813
UDI-Public10816000013813
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K180395
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 03/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIPN915667
Device Catalogue Number9058
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/20/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/03/2023
Supplement Date Received by Manufacturer04/18/2023
Initial Report FDA Received Date03/30/2023
Supplement Report FDA Received Date04/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NONE REPORTED; NONE REPORTED
Patient SexUnknown